Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Albany, NY

July 5, 2004Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jul 5, 2004, 5:55 PM EDT for Berkshire County, Massachusetts. It was in force for 35 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 5:55 PM EDT (21:55 UTC)
Expired
Jul 5, 2004, 6:30 PM EDT
In force
35 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Berkshire County, MA

The radar

The Albany radar (KENX), 86 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:04 PM EDTTSTM WND DMGN Becket, MASEVERAL LARGE LIMBS DOWN.
Jul 5, 6:30 PM EDTTSTM WND DMGChesterfield, MASEVERAL LARGE TREES DOWN
Jul 5, 6:30 PM EDTHAIL 0.75Chester, MA
Jul 5, 6:30 PM EDTHAIL 0.75Chester, MA
Jul 5, 6:40 PM EDTTSTM WND DMG1 N Huntington, MANUMEROUS 4 IN DIAMETER LIMBS DOWN
Jul 5, 6:40 PM EDTTSTM WND DMG1 N Huntington, MANUMEROUS 4 IN DIAMETER LIMBS DOWN
Jul 5, 6:40 PM EDTTSTM WND DMG1 N Huntington, MANUMEROUS 4 IN DIAMETER LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 052155
SVRALY
MAC003-052230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
554 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 630 PM EDT

* AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BECKET...OR ABOUT 11 MILES SOUTHEAST OF PITTSFIELD...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BECKET BY 600 PM EDT

LAT...LON 4241 7327 4223 7328 4219 7280 4241 7278

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
300 PM EDT MON JUL 5 2004

WORKZONES AVAILABLE. (WILL ADD HEAVY RAINERS TO THE FINAL PRODUCT).

.SYNOPSIS...A COLD FRONT...OVER THE EASTERN GREAT LAKES...WILL MOVE
EAST ACROSS OUR COUNTY WARNING AREA THIS EVENING. AN UPPER LEVEL
DISTURBANCE MOVING ON ITS HEELS WILL KEEP CLOUDS AND PERHAPS A FEW
LEFTOVER SHOWERS FOR THE OVERNIGHT. A NEW SURFACE LOW PRESSURE WILL
FORM TO OUR EAST ON TUESDAY WHILE HIGH PRESSURE...OVER THE GREAT
LAKES...BUILDS ACROSS THE REGION. ANOTHER LOW PRESSURE AREA AND ITS
ASSOCIATED FRONTAL SYSTEMS WILL APPROACH FROM THE WEST ON
WEDNESDAY.

&&

SHORT TERM (THROUGH WEDNESDAY)...
RADAR HAS BEEN INDICATING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
ON THE RADAR SCOPE BUT INCREASING. THUS FAR...SOME WEAK ROTATION
WITH THESE CELLS...BUT THUS FAR...NO MORE THAN A 35 GRID VIL.
LIGHTNING HAS THUS FAR NOT BEEN IMPRESSIVE EITHER. OUR VIL OF THE
DAY IS 60...DUE TO A NEARLY TROPICAL AIR MASS IN PLACE. AIR MASS
WILL CONTINUE TO FURTHER  DESTABILIZE AS THE LOW CLOUDS HAVE PRETTY
MUCH BURNED AWAY. THE WARM FRONT HAS LIFTED TO THE EAST AND MORE
HEATING WILL TAKE PLACE. EARLIER...WE HAD GOOD LOW LEVEL DIRECTION
WIND SHEAR...BUT WITH TIME...THAT IS BECOMING MORE UNIDIRECTIONAL.
WE ARE STILL OUTLOOKED IN SLIGHT RISK BUT SO FAR (THROUGH 230 PM) NO
MCD FROM SPC. THAT COULD CHANGE. THE FACT THAT CELLS ARE ALREADY
POPPING INDICATES LITTLE OR NO CAP. MODIFIED KALY RAOB GAVE US A
2000 J/KG (BASED ON A 82/68 MAX). PWS ARE ALSO HIGH..APPROACHING
NEARLY 2.00 INCHES...THUS TORRENTIAL DOWNPOURS ARE POSSIBLE AND WILL
BE INCLUDED THROUGH THIS EVENING.

CLOUDS AND SOME SHOWERS COULD LINGER EVEN AS THE PROGRESSIVE COLD
MOVES TO OUR EAST...DUE TO A SHORTWAVE WHICH WILL SERVE TO SLOW THE
FRONT DOWN ALONG THE COAST AND EVENTUALLY CARVE A WEAK SURFACE
CYCLONE ALONG THE FRONT. WILL LEAN WITH THE WEAKER ETA
SOLUTION...BUT EVEN THE GFS KEEPS MOST OF ITS ASSOCIATED RAINS TO
OUR EAST.

BY TUESDAY...THE DEPARTING LOW PRESSURE...COLD FRONT AND UPPER
LEVEL DISTURBANCE WILL BE PULLING OUT TO OUR EAST AS ANOTHER
CANADIAN ANTICYCLONE BUILDS IN FROM THE GREAT LAKES. THIS SHOULD
YIELD ANOTHER REFRESHING BREEZE AND COMFORTABLE AIR MASS.

ITS RESIDENCE WILL BE SHORT-LIVED AS A RATHER POTENT UPPER LEVEL
NORTHWESTERLY FLOW WILL WHISK IT OUT TO SEA AND ALLOW THE NEXT IN A
SERIES OF NORTHERN BRANCH GENERATED CYCLONES...TO MOVE OUR WAY FOR
WEDNESDAY. TIMING FROM THE PREVIOUS PACKAGE TOO A BIT TOO
QUICK...HAVE TRIMMED BACK WHICH SHOULD MATCH BETTER WITH SURROUNDING
OFFICES. THE 12Z ETA PRODUCES HUGE SURFACE BASED CAPES TO NEARLY
2000 J/KG (AGAIN)...DUE TO DEWPOINTS REACHING THE MID TO UPPER 60S.
MIGHT BE A TAD OVERDONE BUT FOR NOW...WILL JUST CONTINUE WITH A
CHANCE OF SHOWERS/STORMS FOR NOW WED AFTERNOON INTO WED
NIGHT.

&&

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...
THE UPPER LEVEL PORTION OF THE SYSTEM THAT SHOULD AFFECT US LATE
WEDNESDAY LOOKS TO CUT-OFF SOMEWHERE TO OUR NORTHEAST ON THURSDAY.
THIS WILL SIGNIFICANTLY IMPACT OUR EXTENDED FORECAST THINKING. NOT
ONLY DOES THIS SYSTEM CUT-OFF BUT IS FORECAST TO RETROGRADE SLIGHTLY
INTO EXTREME NORTHEAST NEW ENGLAND ON FRIDAY. AS LONG AS IT MOVES NO
FURTHER WEST...WE CAN KEEP FRIDAY DRY. IT WILL BE ANOTHER REFRESHING
MILD AND DRY DAY. LOOKS AS IF WE HAVE TO TRIM BACK TEMPS A TAD ON
SATURDAY TOO WHICH LOOKS TO BE A CARBON COPY OF FRIDAY. AN UPPER
LEVEL  RIDGE IS FORECAST TO BUILD OVER DURING THE DAY SUNDAY...BUT
ONLY LAST UNTIL EARLY MONDAY.

&&

.AVIATION...PREDOMINANT VFR CONDITIONS SHOULD PREVAIL THROUGH THIS
EVENING ACROSS AREA. ISOLD THUNDERSTORMS COULD BRIEFLY REDUCE
CEILING AND VIS TO AS LOW AS LIFR. OVERNIGHT...COOL POOL DRIFTS
ACROSS AREA WITH MVFR CLOUDS AND PERHAPS A FEW MORE SHOWERS.
SOUTHERN AREAS VFR WITH OCNL CIG035. TOMORROW...VFR CONDITIONS ALL
AREAS BY 15Z THEN CONTINUING INTO WEDNESDAY.

&&

HYDROLOGY...24-HOUR BASIN AVERAGE QPF LESS THAN 0.75 INCHES ACROSS
CWA. MINOR CHANGES EXPECTED NEXT 48 HOURS ON MAIN STEM RIVERS. SOME
SMALL CREEKS MAY SEE HALF TO 3/4 BANKFULL RISES THIS EVENING WITH
HEAVIER DOWNPOURS. LOWEST 05/12Z 1-HOUR FFG WAS 1.7 INCHES. PW
VALUES WITH THIS AIR MASS IS BETWEEN 1.75-2.00 INCHES. LOCALLY HEAVY
RAINFALL WITH UP TO HALF AN INCH OR BETTER POSSIBLE...BUT SO
FAR...NO SIGN OF TRAINING.

&&

ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&

HWJIV/SD
Hazardous weather outlook, Jul 5, 3:48 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
348 AM EDT MON JUL 5 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
HAZARDOUS WEATHER IN THE FORM OF A FEW SEVERE THUNDERSTORMS IS
POSSIBLE MID AFTERNOON INTO THIS EVENING IN EASTERN NEW YORK AND
ADJACENT WESTERN NEW ENGLAND.  THE MAIN THREAT IS FROM DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, Jul 5, 1:48 PM EDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
148 PM EDT MON JUL 5 2004

NYZ041-083-051830-

...A STRONG THUNDERSTORM IN SARATOGA AND WARREN COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EDINBURG...OR ABOUT 18 MILES
NORTHEAST OF GLOVERSVILLE...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
DAY CENTER BY 200 PM EDT
LAKE LUZERNE-HADLEY AND CORINTH BY 220 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 1:59 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT MON JUL 5 2004

NYZ064>066-051845-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED ABOUT OVER NEW PALTZ...AND
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
POUGHKEEPSIE BY 205 PM EDT
HYDE PARK...FAIRVIEW AND STAATSBURG BY 210 PM EDT
PLEASANT VALLEY BY 220 PM EDT
MILLBROOK BY 235 PM EDT
STANFORDVILLE BY 240 PM EDT
AMENIA AND 7 MILES NORTHWEST OF DOVER PLAINS BY 245 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 2:31 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
231 PM EDT MON JUL 5 2004

NYZ041-083-051915-

...A STRONG THUNDERSTORM IN SARATOGA AND WARREN COUNTIES...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR EDINBURG...OR ABOUT 15 MILES
NORTHWEST OF SARATOGA SPRINGS...AND MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
CORINTH BY 300 PM EDT
6 MILES SOUTH OF LAKE LUZERNE-HADLEY BY 305 PM EDT
6 MILES SOUTHWEST OF WEST GLENS FALLS AND 8 MILES SOUTHWEST OF GLENS
FALLS BY 315 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 2:46 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
246 PM EDT MON JUL 5 2004

CTZ001-013-NYZ065-066-051945-

...A STRONG THUNDERSTORM IN DUTCHESS AND LITCHFIELD COUNTIES...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR RED OAKS MILL...OR ABOUT 7
MILES EAST OF POUGHKEEPSIE...AND MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
9 MILES SOUTH OF DOVER PLAINS BY 305 PM EDT
WINGDALE AND PAWLING BY 315 PM EDT
GAYLORDSVILLE AND 9 MILES SOUTH OF KENT BY 325 PM EDT
NEW MILFORD BY 340 PM EDT
8 MILES SOUTH OF NEW PRESTON BY 345 PM EDT

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jul 5, 4:38 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
438 PM EDT MON JUL 5 2004

NYZ059>061-052115-

...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR COXSACKIE...OR ABOUT 7 MILES NORTHWEST OF HUDSON...AND MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
KINDERHOOK BY 455 PM EDT
VALATIE BY 500 PM EDT
CHATHAM BY 505 PM EDT
AUSTERLITZ BY 515 PM EDT

RAINFALL AMOUNTS WITH THIS STORM COULD LOCALLY REACH UP TO THREE
QUARTERS OF AN INCH WOULD RESULT OF PONDING OF WATER ON ROADS.
Local storm report, Jul 5, 5:38 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             POUGHKEEPSIE            41.70N 73.92W
07/05/2004  0.75 INCH        DUTCHESS           NY   TRAINED SPOTTER

            3/4 HAIL AND TREES/WIRES DOWN ON NORTHEAST SIDE OF TOWN.

&&

AWIPSUSR

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.